Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Levothyroxine cause unstoppable hiccups?

Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 1623 Questions

default
Posted on Wed, 4 Jul 2018 in General Health
Question: I have suddenly gotten a case of repetitive bouts of hiccups. they are fairly aggressive at about one every two seconds and won't quit with normal home remedies such as drinking water, breathing into a sack, holding my breath, etc. they last for a couple of hours and then quit because my diaphragm might be worn out. I am 65 years old. I started levothyroxine, 50 mils just a few days ago for low thyroid. could this be the cause. the hiccups are driving me nuts and are interrupting my sleep and my day. what do you say?
doctor
Answered by Dr. Saddiq Ulabidin 43 minutes later
Brief Answer:
Using antacids and muscle relaxers may be needed

Detailed Answer:
Hi! Welcome to HealthcareMagic. Thanks for sharing your concerns with us. We will try to help you in the best way possible. First of all, it's sad to know what you had been going through lately.

Based on the history you have shared, it can be due to gastric irritation or anything irritating the phrenic nerve or diaphragm muscles underneath. A medical facility follows up and baseline ultrasound may be needed.

Meanwhile, antacids like omeprazole before meals should be started along with Motility agents like domperidone.

Metoclopramide or other central nerve system depressant and skeletal muscles relaxants like baclofen can help.

Using citrosoda XXXXXXX or other adsorbents antacids like sucralfate can also be helpful for quick relief.

Avoid spicy, heavy, greasy meals and fizzy drinks which can act as gastric irritants.

Thyroid doesn't seem to be likely called but overtreatment or higher than normal thyroxine replacement can trigger it so repeat levels and dosage adjustments should be done.

Wishing you a speedy recovery. Hope this has answered your query. If you have any more questions please feel free to ask.

Regards.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on